Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 41, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jun 8, 2008, 3:35 PM EDT for Bay County, Saginaw County, Shiawassee County, Michigan. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2008, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 8, 2008, 4:45 PM EDT
- In force
- 70 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
Counties Bay County, MI, Saginaw County, MI, Shiawassee County, MI
The radar
The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 12:57 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 538 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:35 PM EDT, 1 hour earlier.
Area forecast discussion, Jun 8, 2:35 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
235 PM EDT SUN JUN 8 2008
.SHORT TERM...TONIGHT
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM.
WILL KEEP THIS SHORT AS ACTIVITY IS QUICKLY APPROACHING.
AN 18Z DTX SOUNDING WAS LAUNCHED AND SHOULD BE AVAILABLE SHORTLY.
MCV TRACKING THROUGH NORTHERN LOWER MICHIGAN LATE THIS
AFTERNOON...WITH SOLID LINE OF STORMS STILL HOLDING TOGETHER
NICELY...DESPITE LOW LEVEL CONVERGENCE/INFLOW NOT BEING MAXIMIZED
WITH THE SOUTHWEST WINDS OUT AHEAD OF THE LINE. GOOD INSTABILITY IN
PLACE OVER SOUTHEAST MICHIGAN...WITH MLCAPES OF 2000 J/KG AND
SURFACE BASED CAPES REACHING 3500+ J/KG. DAMAGING WINDS REMAIN A
GOOD POSSIBILITY WITH THE STRONG (35 TO 45 KNOTS)...BUT
UNIDIRECTIONAL LOW/MID LEVEL WINDS. CONVECTIVE LINE WILL TEND TO
FOLD OVER INTO A MORE WEST-EAST ORIENTATION THIS EVENING...WHICH
MAKES ONE CONCERNED FOR FLOODING ACROSS THE SOUTH HALF OF THE CWA
WITH POSSIBILITY OF TRAINING ECHOES...AS 850 THETA-E RIDGE AXIS
LINGERS ALONG/SOUTH OF THE BORDER THROUGH THE NIGHT.
&&
.LONG TERM...MONDAY THROUGH SUNDAY
MONDAY WILL BE THE LAST IN THIS STRING OF SULTRY WEATHER. THE HIGH
TEMPERATURES WILL HINGE UPON HOW QUICKLY THE RESIDUAL CLOUD COVER
FROM TONIGHT/S CONVECTIVE FESTIVITIES CAN SCOUR OUT. GIVEN THAT THE
SURFACE FRONT WILL BE CLOSER TO THE REGION...WILL BANK ON MORE CLOUD
COVER...SO WILL UNDERCUT GUIDANCE VALUES BY A FEW DEGREE - BUT WILL
STILL CHALLENGE 90F ACROSS THE SOUTH WITH MID/UPPER 80S A GOOD BET
ACROSS THE REST OF THE AREA.
THE STRONG SURFACE HEATING WILL AGAIN RESULT IN APPRECIABLE
DESTABILIZATION OF THE LOWER TROPOSPHERE. ADDITIONALLY...HEIGHT
FALLS ALOFT AND AN ASSOCIATED MID/UPPER LEVEL SPEED MAX WILL PROVIDE
LARGE SCALE ASCENT AND INCREASED DEEP LAYER SHEAR - EASILY
SUPPORTIVE OF ORGANIZED CONVECTIVE STRUCTURES. FURTHERMORE...THE
NAM AND GFS ARE STILL ADVERTISING A SURFACE WAVE ALONG THE FRONT TO
TRAVERSE THE LOWER PENINSULA DURING THE LATE AFTERNOON AND EVENING
HOURS...WHICH WILL AID IN LENGTHENING THE HODOGRAPH AT LOW-LEVELS
AND SERVE AS A FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT.
GIVEN AMPLE DESTABILIZATION...SEVERE CONVECTION MAY BE IN THE OFFING
ONCE AGAIN.
IN THE WAKE OF THE SYSTEM ON TUESDAY...MID-LEVELS WILL COOL
DRAMATICALLY IN THE PRESENCE OF DEEP LAYER COLD ADVECTION. SO IN
SPITE OF SURFACE TEMPS STAYING IN THE 70S...LAPSE RATES SHOULD
REMAIN STEEP ENOUGH THROUGH THE LOWEST 20KFT TO SUPPORT SHOWERS AND
EVEN A FEW STORMS.
EXTENDED PROGS ARE IN REASONABLE AGREEMENT WITH THE OVERALL REGIME
PROGRESSION THROUGH THE MIDDLE TO LATTER PORTIONS OF THE WEEK.
DIFFERENCES ARISE AS WE ENTER NEXT WEEKEND...AS THE ECMWF EXHIBITS
A STRONGER BLOCKING PATTERN THAN THE GFS. THE NAEFS MEMBERS ARE NOT
AS BULLISH ON ESTABLISHING THE PRONOUNCED OMEGA BLOCK BY FRIDAY -
POSSIBLY AN ARTIFACT OF THE LOWER RESOLUTION OF THE CONTRIBUTING
SOLUTIONS. THE FORECAST WILL LEAN HARD ON A COMPROMISE OF THE ECMWF
AND GFS SOLUTIONS.
EXPECT A WARM-UP ON THURSDAY THAT WILL LINGER INTO FRIDAY...BEFORE A
COLD FRONT AND HEIGHT FALLS SLIP IN FROM THE WEST FOR NEXT WEEKEND.
THE BEST PRECIPITATION CHANCES WILL BE FRIDAY NIGHT AND SATURDAY.
SUNDAY STILL REMAINS MORE UNCERTAIN BUT WILL GRANT A LITTLE MORE
WEIGHT TO THE ECMWF SOLUTION AND KEEP IT DRY.
&&
.MARINE...
THUNDERSTORMS WILL BE ROLLING THROUGH THE CENTRAL GREAT LAKES THIS
EVENING...WITH A GOOD CHANCE OF ADDITIONAL ACTIVITY ON MONDAY.
ENOUGH OF A SOUTHWEST GRADIENT DEVELOPED TO ALLOW FOR WIND GUSTS TO
25 KNOTS OVER LAKE ST CLAIR AND WESTERN LAKE ERIE. THIS MAY OCCUR
ONCE AGAIN TOMORROW AFTERNOON AHEAD OF A SURFACE LOW WHICH WILL
TRACK THROUGH THE AREA MONDAY NIGHT. WEAKER GRADIENT AND MORE STABLE
MARINE LAYER HAS PREVENTED WINDS FROM EXCEEDING 15 KNOTS OVER LAKE
HURON. QUIET WEATHER WILL FOLLOW FOR THE MIDWEEK PERIOD AS HIGH
PRESSURE BUILDS INTO THE REGION.
&&
.PREV DISCUSSION...ISSUED 113 PM EDT SUN JUN 8 2008
AVIATION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER
SOUTHEAST MICHIGAN...CONTINUING INTO AT LEAST THE EVENING HOURS.
STORMS LOOK TO BE MOST PREVALENT AT FNT/MBS. THERE IS A GOOD
CHANCE SEVERAL STORMS OVER SOUTHEAST MICHIGAN WILL BE
SEVERE...PRODUCING DAMAGING WINDS. CONFIDENCE DETERIORATES
OVERNIGHT AND TOMORROW MORNING ON THE EVOLUTION OF THUNDERSTORMS.
WITH LOW CONFIDENCE...WILL ERR ON THE OPTIMISTIC SIDE AND CARRY
VFR CONDITIONS...AS AVIATION CONDITIONS BEHIND LAST NIGHTS MCS
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 8 PM SUNDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 8 PM SUNDAY.
&&
SHORT TERM...SF
LONG TERM....MANN
MARINE.......SF
AVIATION.....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jun 8, 9:10 AM EDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 910 AM EDT SUN JUN 8 2008 MIZ047>049-053>055-060>063-068>070-075-076-082-083-090915- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 910 AM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT...WITH THE MOST NUMEROUS COVERAGE EXPECTED ALONG AND NORTH OF M59. CONDITIONS APPEAR FAVORABLE FOR SEVERE WEATHER WITH THE DEGREE OF INSTABILITY EXPECTED...AS TEMPERATURES SOAR INTO THE UPPER 80S TO MID 90S...PRODUCING HEAT INDICES AROUND 100 DEGREES FOR A SHORT PERIOD. THE MAIN HAZARD WITH THE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS TO 70 MPH AND TORRENTIAL RAINFALL. HOWEVER...ISOLATED TORNADOES AND LARGE HAIL AROUND ONE INCH IN DIAMETER REMAIN A CONCERN. STORM MOTION IS EXPECTED TO BE NORTHEAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS MAY BECOME SEVERE ON MONDAY. ANY ACTIVITY WILL AGAIN BE FOCUSED DURING THE LATE AFTERNOON AND EVENING HOURS. THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE ADVANCES INTO THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-090915- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI- LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT BEYOND 5 NM OFF SHORE- LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM OFF SHORE- LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE- OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE- LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE- LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE- 910 AM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE HURON AND LAKE ST CLAIR. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE. STORMS WILL MOVE NORTHEAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH THE REGION. A FEW OF THESE STORMS MAY BECOME SEVERE ON MONDAY. ANY ACTIVITY WILL AGAIN BE FOCUSED DURING THE LATE AFTERNOON AND EVENING HOURS. THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY MORNING AS THE NEXT TROUGH OF LOW PRESSURE ADVANCES INTO THE UPPER MIDWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT. CB/SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Local storm report, Jun 8, 3:26 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
326 PM EDT SUN JUN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG NW COLEMAN 43.76N 84.59W
06/08/2008 MIDLAND MI LAW ENFORCEMENT
TREES AND WIRES DOWN
&&
WAGThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 10:57 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Shiawassee | 63 min |
| Jun 7, 11:54 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer, Livingston, Oakland | 66 min |
| Jun 8, 1:44 AM EDT | Special Marine Warning | DTX | 18 min | |
| Jun 8, 2:44 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jun 8, 2:57 PM EDT | Severe Thunderstorm Warning | DTX | Bay, Midland | 63 min |
| Jun 8, 3:18 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 34 min |
| Jun 8, 3:22 PM EDT | Tornado Warning | DTX | Bay | 14 min |
| Jun 8, 3:28 PM EDT | Special Marine Warning | DTX | 62 min | |
| Jun 8, 3:33 PM EDT | Special Marine Warning | DTX | 87 min | |
| Jun 8, 3:48 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 57 min |
| Jun 8, 4:07 PM EDT | Severe Thunderstorm Warning | DTX | Huron, Saginaw, Sanilac, Tuscola | 68 min |
| Jun 8, 4:13 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Livingston, Oakland, Shiawassee | 61 min |
| Jun 8, 4:19 PM EDT | Tornado Warning | DTX | Genesee, Livingston, Shiawassee | 41 min |
| Jun 8, 4:21 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 69 min |
| Jun 8, 4:35 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer, Oakland | 70 min |
| Jun 8, 4:45 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 22 min |
| Jun 8, 4:54 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 49 min |
| Jun 8, 4:58 PM EDT | Special Marine Warning | DTX | 62 min | |
| Jun 8, 5:03 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 57 min |
| Jun 8, 5:07 PM EDT | Tornado Warning | DTX | Macomb, Oakland | 27 min |
| Jun 8, 5:14 PM EDT | Severe Thunderstorm Warning | DTX | Wayne | 46 min |
| Jun 8, 5:18 PM EDT | Special Marine Warning | DTX | 57 min | |
| Jun 8, 5:23 PM EDT | Severe Thunderstorm Warning | DTX | Lenawee, Monroe | 54 min |
| Jun 8, 5:35 PM EDT | Special Marine Warning | DTX | 44 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.